Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 280, NWS Louisville, KY

November 10, 2002Adair County, Metcalfe County, Taylor County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Nov 10, 2002, 7:09 PM CST for Adair County, Metcalfe County, Taylor County, Kentucky. It was in force for 36 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 2002, 7:09 PM CST (01:09 UTC)
Expired
Nov 10, 2002, 7:45 PM CST
In force
36 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Adair County, KY, Metcalfe County, KY, Taylor County, KY

The radar

The Louisville radar (KLVX), 103 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 7:20 PM CSTHail 0.75Elk Horn, KY
Nov 10, 7:20 PM CSTThunderstorm Wind 50 ECampbellsville, KYNumerous trees were downed.
Nov 10, 7:30 PM CSTThunderstorm Wind 50 ESulphur Well, KYFive trees were downed.
Nov 10, 7:30 PM CSTThunderstorm Wind 87 ECane Vly, KYAt Cane Valley, four barns were destroyed. One new home was destroyed. The roof was blown off an office building. A steeple was blown off a church. An NWS storm survey concluded that damage was due to a classic downburst system, with straight line winds in the
Nov 10, 7:45 PM CSTThunderstorm Wind 50 EEdmonton, KYTrees were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 2:35 PM CSTTornado WatchSPC6 hr
Nov 10, 3:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 490 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
490 m²/s²
0-3 km storm-relative helicity
560 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 110109
SVRSDF
KYC001-169-217-110145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
708 PM CST SUN NOV 10 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAIR COUNTY IN SOUTH CENTRAL KENTUCKY
  EASTERN METCALFE COUNTY IN SOUTH CENTRAL KENTUCKY
  TAYLOR COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 745 PM CST(845 PM EST)

* AT 804 PM EST(704 PM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM CAMPBELLSVILLE TO
  GASCON...OR FROM 47 MILES NORTHWEST OF SOMERSET TO 44 MILES EAST OF
  BOWLING GREEN...MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MANNSVILLE...GRADYVILLE...ELK HORN...COBURG AROUND 715 PM CST
  YUMA...KNIFELY...COLUMBIA AROUND 725 PM CST
  VESTER...GLENS FORK AROUND 725 PM CST
  PELLYTON AROUND 730 PM CST

THIS IS A DANGEROUS LINE OF STORMS...WITH LARGE HAIL AND DAMAGING 
WINDS LIKELY. IF YOU ARE IN ITS PATH...SEEK SHELTER IMMEDIATELY

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

$$
FUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 12:05 PM CST, 7 hours 4 minutes earlier.

Area forecast discussion, Nov 10, 12:05 PM CST, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
105 PM EST SUN NOV 10 2002

...MDT/HIGH RISK SVR FOR LMK CWA INTO TONIGHT...

SIG SVR WX EPISODE APPEARS IMMINENT FOR LMK CWA, WITH BKN LINE OF
SVR CONVECTION DEVELOPING OVER IN/IL/MO ATTM. NEARLY STEADY SWLY
35-40KT FLOW AT 900MB WILL INTERCHANGE OVER OUR REGION WITH 70-80KT
500MB FLOW ASSOC WITH APPROACHING JET STREAK, SIG INCR SHEAR VALUES.
12KM ETA BUFKIT FCST HODOGRAPHS SUGGEST INITIAL PERIOD OF
SUPERCELLULAR CONVECTIVE MODE THIS AFTERNOON, THEN TRANSITIONING TO
MORE OF A LINEAR MODE AS SFC TROF APPROACHES CWA. ALREADY SEEING
SOME ISOLATED LEADING EDGE CELLS OVER SERN MO/SRN IL, SUGGESTING
SUPERCELL THREAT MAY BE REALIZED. FORWARD PROPAGATING MESO-BETA
ELEMENTS MAY HAVE VECTORS NEARING 230/85KT WITHIN LARGER SCALE
LINEAR SYSTEM, WHICH SHOULD HAVE A QUICK EAST MOTION PER 700MB ETA
OMEGA FIELDS.

ONLY LMTG FACTOR (FOR TIME BEING) OVER CWA IS A SMALL CAPPING
INVERSION 750MB, INDICATED BY ARRIVING A/C FROM ANCHORAGE INTO SDF
AT 15Z. RUC FCSTS THIS 750MB PRE FRONTAL WARM PLUME TO RESIDE OVER
CWA TIL 20-21Z, THEN COLLAPSE AT STG FRONTAL DYNAMICS AND
INSTABILITY PUSHES INTO CWA. ANOTHER INTERESTING THING TO NOTE IS
RUC/ETA FCSTING SUBTLE SFC WAVE TO DEVELOP ALONG FRONT OVER WRN TN
00Z/MON, WHICH WOULD ACT TO ENHANCE LOW-LEVEL HELICITIES,
SUPERCELLULAR POTENTIAL, AND OVERALL CONVECTIVE DEVELOPMENT DOWN IN
SRN KY FOR A PERIOD OF TIME. WIND DAMAGE AND ISOLATED TORNADOES LOOK
TO BE THE PRIMARY THREATS. PER CURRENT RADAR TRENDS, SOME POST
FRONTAL STRATIFORM PCPN WILL LIKELY FOLLOW DURING OVERNIGHT HOURS.

TS COMPLEX SHOULD PUSH EWD AND EXIT LMK CWA IN THE WEE HOURS MONDAY
MORNING. KEEPING IT BRIEF HERE, NEXT WX STORY IS SFC LOW DEVELOPING
ACROSS SERN CONUS TUE AM, WITH POSITIVE FEEDBACK RESPONSE DEEPENING
MID-LEVEL TROF OVER CWA. LOOKS TO BE ONE OF THOSE COOL, RAW, AND
CLOUDY DAYS TUE WITH NLY SFC FLOW. GIVEN FCST L/RS WITHIN TROF
AXIS, SOME SPRINKLES NOT OUT OF THE QUESTION, BUT WILL LEAVE ZFP DRY
FOR NOW. CLIPPER TYPE SFC LOW RACES ACROSS GREAT LAKES THU-FRI, WITH
ATTENDANT CF FCST BY 12Z GFS TO SLIDE INTO LMK CWA DURING SAID
PERIOD. DECENT DYNAMICS AND SOME MOISTURE SUGGEST CHCS OF PCPN OVER
CWA.

.SDF...NONE.

XXV
Hazardous weather outlook, Nov 10, 11:15 AM CST, 7 hours 54 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1215 PM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...

A POTENTIALLY VERY DANGEROUS WEATHER SITUATION IS SETTING UP ACROSS
SOUTHERN INDIANA AND CENTRAL KENTUCKY TODAY WITH A MAJOR SEVERE
WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND EVENING. THE STORM
PREDICTION CENTER HAS INDICATED THERE IS A HIGH RISK OF SEVERE
THUNDERSTORMS TODAY GENERALLY ALONG AND SOUTH OF INTERSTATE 64...WITH
A MODERATE RISK OF SEVERE THUNDERSTORMS NORTH OF THAT AREA.

NUMEROUS THUNDERSTORMS WERE DEVELOPING AHEAD OF A COLD FRONT ACROSS
SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. THE THUNDERSTORMS WILL
ORGANIZE INTO A SQUALL LINE WHICH WILL MOVE IN EXCESS OF 50 MPH FROM
WEST TO EAST ACROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY THIS
AFTERNOON AND EVENING. VERTICAL WIND SHEAR IN THE ATMOSPHERE IS
SUPPORTIVE OF SUPERCELLS WHICH WILL ENHANCE THE POTENTIAL FOR
DAMAGING WINDS AND LARGE HAIL. WITH SUFFICIENT LOW LEVEL TURNING OF
THE WINDS...ISOLATED STRONG TORNADOES WILL ALSO BE POSSIBLE
ESPECIALLY IN THE HIGH RISK AREA ACROSS CENTRAL KENTUCKY.

PEOPLE IN CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA MUST REVIEW
SEVERE WEATHER SAFETY RULES NOW AND HAVE A PLAN OF ACTION READY WHEN
SEVERE WEATHER DEVELOPS IN YOUR AREA. LISTEN TO NOAA WEATHER RADIO
OR COMMERCIAL MEDIA OUTLETS FOR POSSIBLE WATCHES...WARNINGS AND
STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SITUATION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

VLD

In the hours before

Local storm report, Nov 10, 6:08 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
708 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    3 E SHELBYVILLE           KY   1.00 INCH HAIL
11/10/02   SHELBY                         REPORTED BY HAM RADIO
                                          OPERATOR.

LD
Special weather statement, Nov 10, 6:11 PM CST, 58 minutes before
INZ076>079-083-084-089>092-KYZ023>026-030>032-110300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
711 PM EST SUN NOV 10 2002

THE TORNADO WATCH (NUMBER 745) WHICH WAS IN EFFECT UNTIL 1000 PM EST
HAS BEEN CLEARED FOR THE FOLLOWING COUNTIES:

IN SOUTH CENTRAL INDIANA
   JEFFERSON...SCOTT...WASHINGTON...ORANGE...CLARK...DUBOIS...
   CRAWFORD...HARRISON...FLOYD AND PERRY

IN NORTH CENTRAL KENTUCKY
   TRIMBLE...OLDHAM...JEFFERSON...MEADE AND BRECKINRIDGE

IN NORTHWEST KENTUCKY
   HANCOCK AND OHIO

THIS INCLUDES LOUISVILLE, JEFFERSONVILLE, JASPER, BEAVER DAM, TELL
CITY, AND MADISON.

XXV
Local storm report, Nov 10, 6:30 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
730 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    RUSSELL SPRINGS           KY   WIND DAMAGE
11/10/02   RUSSELL                        POWER LINES/TREES DOWNED

LD
Local storm report, Nov 10, 6:45 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
745 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    SADIEVILLE                KY   1.00 INCH HAIL
11/10/02   SCOTT

LD
Local storm report, Nov 10, 6:49 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
749 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    VERSAILLES                KY   65 MPH TSTM WIND GUST
11/10/02   WOODFORD                       REPORTED BY STORM SPOTTER.

LD
Local storm report, Nov 10, 6:52 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
752 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    GLASGOW                   KY   WIND DAMAGE
11/10/02   BARREN                         TRAILERS BLOW INTO ROAD
                                          OFF FOUNDATIONS

0750 PM    MIDWAY                    KY   .88 INCH HAIL
11/10/02   WOODFORD

LD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 6:09 PM CSTSevere Thunderstorm WarningLMKFranklin31 min
Nov 10, 6:11 PM CSTSevere Thunderstorm WarningLMKWarren34 min
Nov 10, 6:25 PM CSTSevere Thunderstorm WarningLMKAnderson35 min
Nov 10, 6:37 PM CSTSevere Thunderstorm WarningLMKBarren28 min
Nov 10, 6:40 PM CSTSevere Thunderstorm WarningLMKWoodford20 min
Nov 10, 6:43 PM CSTSevere Thunderstorm WarningLMKHarrison22 min
Nov 10, 6:44 PM CSTSevere Thunderstorm WarningLMKHart21 min
Nov 10, 6:48 PM CSTSevere Thunderstorm WarningLMKFayette17 min
Nov 10, 6:52 PM CSTSevere Thunderstorm WarningLMKGreen, Metcalfe23 min
Nov 10, 6:53 PM CSTSevere Thunderstorm WarningLMKScott17 min
Nov 10, 6:58 PM CSTSevere Thunderstorm WarningLMKBourbon, Nicholas22 min
Nov 10, 6:58 PM CSTSevere Thunderstorm WarningLMKAllen47 min
Nov 10, 7:04 PM CSTSevere Thunderstorm WarningLMKBoyle, Marion26 min
Nov 10, 7:09 PM CSTSevere Thunderstorm WarningLMKBarren46 min
Nov 10, 7:13 PM CSTTornado WarningLMKTaylor2 min
Nov 10, 7:15 PM CSTSevere Thunderstorm WarningLMKMercer15 min
Nov 10, 7:17 PM CSTTornado WarningLMKTaylor8 min
Nov 10, 7:25 PM CSTSevere Thunderstorm WarningLMKMonroe35 min
Nov 10, 7:25 PM CSTTornado WarningLMKCasey35 min
Nov 10, 7:35 PM CSTSevere Thunderstorm WarningLMKMetcalfe25 min
Nov 10, 7:40 PM CSTSevere Thunderstorm WarningLMKCumberland40 min
Nov 10, 7:40 PM CSTTornado WarningLMKLincoln35 min
Nov 10, 7:47 PM CSTSevere Thunderstorm WarningLMKAdair28 min
Nov 10, 7:50 PM CSTSevere Thunderstorm WarningLMKGarrard10 min
Nov 10, 7:53 PM CSTTornado WarningLMKRussell37 min
Nov 10, 8:02 PM CSTSevere Thunderstorm WarningLMKMadison18 min
Nov 10, 8:02 PM CSTSevere Thunderstorm WarningLMKMadison18 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.